- Robert Preidt
- Posted December 13, 2021
Certain Meds Raise Odds for Delirium After Surgery
Older adults have a higher risk of delirium after hip and knee surgery if they're taking anxiety, depression or insomnia drugs, researchers say.
"Our findings show that different classes of medicine are riskier than others when it comes to causing delirium after surgery, and the older the patients are, the greater the risk," said lead study author Gizat Kassie. He is a postdoctoral research associate at the University of South Australia in Adelaide.
For the study, Kassie and his team analyzed data from nearly 10,500 patients aged 65 and older who had knee or hip surgery in the past 20 years. Of those, about one-quarter experienced delirium after surgery.
Those taking nitrazepam -- a benzodiazepine drug used to treat anxiety and insomnia -- and those on antidepressants had double the risk of post-surgery delirium.
The study authors said that their findings suggest that older patients should temporarily stop these medications or switch to safer alternatives before elective surgery.
Five other benzodiazepine medications commonly prescribed for anxiety, seizures and insomnia also were associated with delirium to a lesser extent. They included sertraline, mirtazapine, venlafaxine, citalopram and fluvoxamine.
There was no link between prescription opioid painkillers and delirium, according to the report, which was published recently in the journal Drug Safety.
Smoking, alcohol use, multiple health conditions, being on five or more medications, psychoactive drugs, and impaired thinking and memory also put older people at risk of delirium after surgery, the investigators found.
"Many of these factors can't be altered, but we can do something about medications," Kassie said.
Delirium affects up to 55% of older patients who have hip surgery, and is associated with an increased risk of death, longer hospital stays and mental decline.
"In people undergoing elective procedures, it should be practical to taper specific medications well in advance," Kassie said in a university news release. "It's important that people are weaned off these riskier drugs well before surgery because abrupt withdrawal can have even worse consequences."
HealthinAging.org has more on delirium.
SOURCE: University of South Australia, news release, Dec. 7, 2021
Health News is provided as a service to Pacific Medical Pharmacy #2 site users by HealthDay. Pacific Medical Pharmacy #2 nor its employees, agents, or contractors, review, control, or take responsibility for the content of these articles. Please seek medical advice directly from your pharmacist or physician.
Copyright © 2023 HealthDay All Rights Reserved.